Volume 49, Issue 6 (November 2004)

    Deaths After Intravenous Misuse of Transdermal Fentanyl

    (Received 3 April 2004; accepted 25 June 2005)

    Published Online: November

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 3 $25   ADD TO CART


    Abstract

    Fentanyl is a potent synthetic opioid used as a general anesthetic and analgetic. Fatal outcome from intravenous misuse of transdermal fentanyl is rare, and there are few such reports in literature. Here we report two cases of fatal intravenous injection of the content from fentanyl patches. Both were male drug addicts, found dead within a one week interval in the same apartment. Post-mortem femoral blood was screened for amphetamines, cannabinoids, cocaine, and opioids with immunological methods (EMIT II) and further with headspace gas chromatography for alcohol and with liquid chromatography mass spectrometry (LC-MS) for different drugs, including fentanyl. Confirmatory analysis of fentanyl and morphine was performed by gas chromatography-mass spectrometry (GC-MS). In the first case, the toxicological analysis revealed fentanyl (2.7 ng/mL), morphine (31.4 ng/mL), and ethanol (1.1 g/L) in postmortem blood and amphetamine, cannabinoids, morphine, and ethanol (1.4 g/L) in postmortem urine. In the second case, the analysis revealed fentanyl (13.8 ng/mL), 7-aminoclonazepam (57.1 ng/mL), and sertralin (91.9 ng/mL) in postmortem blood and a small amount of ethanol (0.1 g/L) in postmortem urine. Police investigation revealed that both the deceased had bought the patches from the same source. The present cases demonstrate the possibility of intravenous misuse of transdermal patches and the risk of fatal outcome.


    Author Information:

    Morild, I
    The University of Bergen, Bergen,

    Mehlum, LI
    Haukeland University Hospital, Bergen,

    Bachs, L
    Norwegian Institute of Public Health,

    Lilleng, PK
    The University of Bergen, Bergen,


    Stock #: JFS2004143

    ISSN: 0022-1198

    DOI: 10.1520/JFS2004143

    ASTM International
    is a member of CrossRef.

    Author
    Title Deaths After Intravenous Misuse of Transdermal Fentanyl
    Symposium , 0000-00-00
    Committee E30